Drug reactions: amiodarone: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: amiodarone

Sample item

A patient on long-term amiodarone has slate-grey discolouration of sun-exposed skin. Which statement is correct?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. It results from lipofuscin and drug deposition and is photoprotection dependent

Amiodarone causes photosensitivity and a blue-grey pigmentation in sun-exposed areas, from dermal deposition of drug-lipofuscin complexes. Strict photoprotection helps, and the pigment fades slowly after stopping.

Option by option

  • A. It is due to excess melanin from ACTH

    ACTH excess is seen in Addison disease.

  • B. It results from lipofuscin and drug deposition and is photoprotection dependent (correct)

    Correct. Drug and lipofuscin deposition cause the discolouration.

  • C. It is irreversible and caused by copper

    Copper deposition is seen in Wilson disease.

  • D. It is due to iron overload

    Iron overload gives bronze pigmentation in haemochromatosis.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is B, It results from lipofuscin and drug deposition and is photoprotection dependent. Amiodarone causes photosensitivity and a blue-grey pigmentation in sun-exposed areas, from dermal deposition of drug-lipofuscin complexes.

Why is "It is due to excess melanin from ACTH" not the answer?

ACTH excess is seen in Addison disease.

Why is "It is irreversible and caused by copper" not the answer?

Copper deposition is seen in Wilson disease.

Why is "It is due to iron overload" not the answer?

Iron overload gives bronze pigmentation in haemochromatosis.

What concept does this question test?

It tests Drug reactions: amiodarone in Dermatology. Strict photoprotection helps, and the pigment fades slowly after stopping.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: amiodarone?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.